If you recently experienced rapid weight gain in your face, especially on the sides of your face, you may have moon face. Though it does not cause severe complications, moon face can harm your self-esteem, especially for those living with a chronic illness.
Read on to understand more about the causes of moon face and ways you can adjust your diet and lifestyle to help reduce bloating.
What is moon face?
Moon face, known medically as moon facies, occurs when extra fat builds up on the sides of the face, giving the appearance of a fuller, puffier, rounder-looking face (like a full moon).
“While it is not a permanent condition and is not dangerous, it can be challenging because it can affect your confidence and self-image, and more important is to find out the cause of moon face,” said Rong Guo, MD, an endocrinologist with Banner Health.
What causes moon face?
Certainly, a night full of salty chips, salsa and salted margaritas can leave you feeling temporarily puffy and bloated. Still, often moon face is linked to steroid medications and certain medical conditions.
“Moon face is a clinical symptom that can be caused by the long-term use of steroid medications or medical conditions and diseases that cause high, excess levels of a glucocorticoid hormone called cortisol,” Dr. Guo said. “Cortisol is produced by the adrenal glands and plays an important role in helping regulate your body functions and your body’s response to stress.”
If you have high cortisol levels, you’ll notice some symptoms, including weight gain in your face and abdomen, muscle weakness, acne and exhaustion.
One of the most common causes of moon face is the long-term use of prednisone, a glucocorticoid steroid medication prescribed to reduce inflammation. One of the drug’s side effects is puffiness and facial swelling.
Prednisone may be prescribed under the following conditions:
- Organ transplant
- Rheumatoid arthritis
- Inflammatory bowel disease and ulcerative colitis
“In addition to prednisone, other glucocorticoids like hydrocortisone, methylprednisolone and dexamethasone can also cause moon face,” Dr. Guo said.
Certain medical conditions
When moon face isn’t a result of steroid medication, it’s often a symptom of a condition affecting your body, namely your adrenal glands, pituitary gland and, less likely, from the thyroid gland.
These conditions include:
- Cushing syndrome: A hormonal disorder where the body produces too much cortisol. Symptoms of Cushing syndrome also include weight gain in certain parts of the body, buffalo hump (a fatty hump between the shoulders), easy bruising and pink or purple stretch marks on the skin. It can also cause high blood pressure, bone loss, and occasionally, type 2 diabetes. Most of the time, it is caused by the long-term use of steroids, named iatrogenic Cushing, but a tumor can also cause it. The three tumor types are:
- Pituitary tumors: These are noncancerous growths on the pituitary gland that cause it to make too much cortisol, also known as Cushing disease.
- Ectopic adrenocorticotropic hormone (ACTH): Also known as ectopic Cushing syndrome, this condition is a form of Cushing syndrome that is caused by an ACTH-secreting tumor outside the pituitary or adrenal glands.
- Adrenal tumors or growths: These are often benign but can sometimes be cancerous.
- Hypothyroidism: This occurs when the thyroid gland does not produce enough thyroid hormone. Common causes are due to an autoimmune disease like Hashimoto’s, the surgical removal of the thyroid gland or damage to the thyroid gland from radiation treatment.
Can you prevent moon face?
It is not possible to prevent moon face. Not everyone who takes steroids or has a condition like Cushing syndrome may get it. However, you can help reduce the risk of puffiness and swelling in a few ways. These include:
- Manage your weight by eating a healthy diet and getting regular exercise. Avoid processed foods.
- Drink plenty of water. Your body will hold onto fluid if you are dehydrated.
- Reduce your salt intake. Salt increases water retention.
“Talk to your health care provider before changing your diet or activity level, especially if you are managing a medical condition,” Dr. Guo noted. “They can help create a plan that is right for you.”
How is moon face treated?
Moon face is not permanent and usually gets better when its cause is treated.
“If corticosteroids are to blame, gradually tapering off them can help with weight loss and facial swelling,” Dr. Guo said. “You’ll take less and less until your body adjusts, and you might be able to safely stop the steroid. You need to have normal adrenal gland function before you stop long-term steroids.”
If your moon face is caused by Cushing syndrome, it will be treated as part of your condition. This may include using medications to manage cortisol in your body or surgery/radiation therapy to remove or shrink tumors on the adrenal or pituitary glands.
Moon face is a condition that causes a round, puffy-looking face due to an accumulation of fat deposits on the sides of the face. It is not a disease, but it can be a symptom of a medical condition or a result of taking certain medications like glucocorticoids.
If you are taking a steroid medication and are experiencing moon face, talk to your health care provider about reducing and stopping the medication if your medical condition allows. If you have Cushing syndrome or hypothyroidism, talk to your provider about different treatment options that can help reduce swelling.
In addition, it may help to join support groups for people facing similar issues. This can help build self-confidence to live more confidently with your condition.
To find a Banner Health specialist who can treat moon face, visit bannerhealth.com.